Arkansas, 2017

Tornado and Damaging Winds in Arkansas, March 7, 2017

March 7, 2017 · NWS MEG · 5 events in 1 county or zone

A cold front produced a line of severe thunderstorms during the early morning hours of March 7th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$130,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A cold front produced a line of severe thunderstorms during the early morning hours of March 7th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Mar 6, 11:51 PM CST, 2 hours 37 minutes earlier.

Area forecast discussion, Mar 6, 11:51 PM CST, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1151 PM CST Mon Mar 6 2017

.UPDATE...

Updated to include 06Z aviation discussion below.

&&

.PREV DISCUSSION... /issued 1006 PM CST Mon Mar 6 2017/

UPDATE...
10PM KSGF radar showed a squall line entering southwest MO, along
with isolated discrete storms, some with rotation, were over
northeast AR.

02Z HRRR model initialized all the above activity well, and
depicts increased coverage of pre-squall line discrete cells over
central and northeast AR through 2 am. While low level sheer
will be impressive in the lowest 2km, NAM Bufr soundings for
Jonesboro suggest parcels will be rooted in a layer around 850mb,
above the strongly veered underlying layer. NAM Bufr soundings
depict effective cape of 800-1000 J/kg during the overnight,
which along with midlevel lapse rates around 6.5 C/km, would be
marginally supportive of severe hail.

Regarding the overnight tornado threat, confidence is not particularly
high over the eastern extent of watch 67, given the pre-squall
line storms are not likely to be rooted in the boundary layer.
Forcing immediately along the leading edge of the squall line may
be sufficient to lift near-surface parcels, which combined with
any mesoscale vort centers, could provide a QLCS tornado threat.

PWB

&&

.PREV DISCUSSION... /issued 322 PM CST Mon Mar 6 2017/

DISCUSSION...
Remnants of this morning's showers have moved off to the east,
leaving generally dry and overcast conditions across the Mid-
South. Scattered surface based showers have developed over AR the
past hour or two and this trend will continue into the evening
hours. The low-level jet will intensify this evening in the warm
sector of the approaching mid-latitude cyclone. This will keep
winds up overnight, generally 15-25 mph, but gusts may exceed 30
mph at times. These wind speeds will be approaching Wind Advisory
criterion, but confidence is not high enough that we'll get there.
However, this may need to be addressed by the evening shift. The
gusty winds will also promote warm overnight temperatures, with
lows in the upper 50s and lower 60s.

Scattered showers, and a few thunderstorms, will develop this
evening in the warm advection regime ahead of the approaching
cold front.  This will keep evening rain chances in the 40-60%
range, but PoPs ramp up after 06z as the surface boundary enters
the CWA. HiRes CAMS have the front entering the CWA near or just
after 08z, reaching the Mississippi River closer to 12z. The ARW
is a bit faster than the NMM or HRRR, by approximately 2 hours.
Thunderstorms will develop upstream of the CWA this evening,
growing upscale into a QLCS. MUCAPE values surge just ahead of the
cold front, with the NAM being the most aggressive. This line of
thunderstorms may contain damaging wind gusts as it moves east
toward the Mississippi River during the early morning hours. An
isolated tornado cannot be ruled out along the line either. Given
the linear storm mode, most hail should remain under 1 inch in
diameter.

Convection will continue along this front as it moves across west
TN and north MS during the remainder of the morning and afternoon
hours. A few storms along this line could be strong to severe, but
the forcing will be lifting northeast by this time and CAPE
remains somewhat muted. Thus, the marginal risk looks to be a good
call for Day 2. Northwest winds behind the front will generally
fall in the 8-14 mph range, advecting much drier air into the CWA.
Relative humidity is forecast to fall to 25-30% over portions of
northeast AR by mid-afternoon, so elevated fire weather conditions
may be an issue. However, heavy rainfall overnight should help
offset these concerns. Temperatures on Tuesday will be in the mid
60s to near 70 degrees.

Efficient radiational cooling conditions set up Tuesday night as
winds become light and variable with the approaching surface
anticyclone. Skies will be clear and dewpoints rather low,
allowing temperatures to fall into the mid 30s to near 40 degrees.
The main hindrance to optimal radiational cooling conditions will
be the moist soil from earlier rainfall. Temps quickly warm on
Wednesday under sunny skies and light winds. Quasi-zonal flow
aloft will promote return flow and temperatures approaching 70
degrees area wide.

The dry weather will continue through Thursday afternoon but an
approaching shortwave trough will bring rain chances back into the
forecast Thursday night and Friday. This fast moving system will
bring a quick shot of rain to the Mid-South, followed by a weak
cold front early Friday. Temperatures aren't expected to cool
significantly behind this front, with highs generally remaining
in the 60s. However, we should see a brief reduction in rain
chances Friday night.

Rain chances increase again on Saturday as the next shortwave
trough approaches. This wave looks to be a bit more potent than
the late week system and is favorably located for strong forcing
for ascent across the region. Showers and thunderstorms are
expected Saturday and Saturday night, some of which could be
strong to severe. We'll have more details on this system in the
coming days, but it will be something to keep an eye on. Sunday
should be dry across much of the CWA as this trough moves off to
the east. An accompanying cold front is forecast to drop high
temperatures into the 50s by Sunday.

Johnson

&&

.AVIATION...
06z TAFS

VFR conds to start with developing MVFR and IFR with the arrival
of a squall line. Gusty southerly winds 15 to 25 kts with gusts
to 30 kts in the short term as the pressure gradient remains
tight. Low level wind shear will pick up by 07/03Z across all
sites as the low level jet increases to near 60 knots at 2000
feet. This wind shear could be problematic during FedEx outbounds
around 09Z as it shifts more southwesterly before the cold frontal
passage.

A mix of MVFR and IFR ceilings and VSBYs are likely with the
squall line passage as denoted in the tempo groups. The line of
thunderstorms will exit all sites after 07/18Z with light post
frontal showers continuing through late in the period. VFR conds
will return to all site by 08/00Z.

AC3

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Mar 7, 12:18 AM CST, 2 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
1218 AM CST Tue Mar 7 2017

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-080830-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
1218 AM CST Tue Mar 7 2017

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Tonight

There is a slight risk for severe weather tonight, over northeast
Arkansas, the Missouri Bootheel, and extreme northwest Tennessee.
The primary threat will be damaging winds. Large hail will be a
secondary threat. There is also the possibility of a tornado in
northeast Arkansas. The greatest threat for severe weather will be
after midnight.

A Wind Advisory is in effect across the Mississippi Delta region
through Tuesday morning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a marginal risk for severe thunderstorms across much of
west Tennessee and northeast Mississippi on Tuesday. Damaging
winds would be the main threat with any severe storms.

Severe storms are possible across the Mid-South again on Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required tonight into Tuesday.

JAB

The radar

The Memphis radar (KNQA), 156 km away, was scanning. The volume nearest the first event began at 08:26 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Lawrence

When
March 7, 2:28 AM CST to 2:35 AM CST
Where
Lawrence County, 1 mi N of Smithville to 2.63 mi ENE of Smithville
Measured
55 kt (63 mph) estimated gust
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
36.094, -91.330

Some trees and power lines were blown down. A couple of barns were damaged.

Tornado, Lawrence

When
March 7, 2:37 AM CST to 2:38 AM CST
Where
Lawrence County, 1.28 mi N of Black Rock to 1.35 mi N of Black Rock
Rating
EF0
Path length
0.35 mi
Path width
100 yd
Property damage
$60,000
Reported by
NWS Storm Survey
Coordinates
36.118, -91.102

Damage was primarily to metal roofing and some farm buildings and trees. Peak winds estimated at 75 mph.

Thunderstorm Wind, Lawrence

When
March 7, 2:45 AM CST to 2:50 AM CST
Where
Lawrence County, 1.39 mi NW of Black Rock to 1.1 mi NNE of Black Rock
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.114, -91.118

Large tree down on Highway 361 along with trees and power lines down along Cemetary Road and County Road 210 in Black Rock.

Thunderstorm Wind, Lawrence

When
March 7, 2:55 AM CST to 3:00 AM CST
Where
Lawrence County, (Arg)walnut Ridge Ar
Measured
57 kt (66 mph) measured gust
Reported by
AWOS
Coordinates
36.130, -90.930

Thunderstorm Wind, Lawrence

When
March 7, 2:55 AM CST to 3:00 AM CST
Where
Lawrence County, 0.85 mi WSW of (Arg)walnut Ridge Ar to 0.26 mi SSW of (Arg)walnut Ridge Ar
Measured
57 kt (66 mph) measured gust
Property damage
$30,000
Reported by
911 Call Center
Coordinates
36.126, -90.945

Two trees down with one on a house on Faculty Drive.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2017Every state in 2017This day in weather historyThe tornado archive for Arkansas, 2017Warnings in Arkansas, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 683716, 683717, 683718, 683719, 683720.